New Mexico, 2025Hail and Damaging Wind in New Mexico, September 13, 2025
September 13, 2025 · NWS EPZ · 3 events in 2 counties and zones
A broad upper trough was moving through the Rockies with southeast winds at the surface bringing a return to some late monsoonal moisture. Southwest winds aloft combined with the southeast surface winds provided plenty of wind shear and the moisture the instability to produce some severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper trough was moving through the Rockies with southeast winds at the surface bringing a return to some late monsoonal moisture. Southwest winds aloft combined with the southeast surface winds provided plenty of wind shear and the moisture the instability to produce some severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 13, 10:34 AM MST, 3 hours 46 minutes earlier. Its key messages:
- Updated at 1124 AM MDT Sat Sep 13 2025
- Scattered to numerous thunderstorms Saturday afternoon, with isolated severe storms capable of damaging wind gusts and large hail.
- Low end storm chances through the work week.
Area forecast discussion, Sep 13, 10:34 AM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1134 AM MDT Sat Sep 13 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 1124 AM MDT Sat Sep 13 2025
- Scattered to numerous thunderstorms Saturday afternoon, with
isolated severe storms capable of damaging wind gusts and large
hail.
- Low end storm chances through the work week.
&&
.DISCUSSION...
Issued at 945 AM MDT Sat Sep 13 2025
Today's the big day of the forecast period with a good chance for
scattered to numerous storms, with some having the potential to
become severe. Showers and thunderstorms are ongoing early this
morning, but activity will just continue to ramp up through this
afternoon. The area is primed for strong storms this afternoon. An
upper trough will swing through the area today acting as the
major lifting mechanism for storms. RAP forecasted SBCAPEs are
1500-3000J/kg this afternoon coupled with plenty of wind shear
needed for storm organization. 0-6km shear will continue to
increase as the trough progresses eastward with values upwards of
30-45kts. Hodographs still look to take on this straight sort of
look which promotes splitting supercells. In addition, the area
has plenty of moisture with PW values above normal for this time
of year (1.1"-1.4"). The SPC does have a large majority of the
area under a Marginal Risk (level 1/5) encompassing a low threat
(5%) for severe wind and hail. There is a very low chance for
tornadoes in the Sacramento Mtns area (2% risk). In addition,
flooding is possible but not widely expected this afternoon.
Storms will be efficient rain makers but the added wind shear will
allow storms to progress away from one area. One way we could get
flooding is if storms start training (raining over an area
multiple times).
Later this evening the trough sweeps out the moisture and good
dynamics further to the east allowing for Sunday to be much
quieter and drier. Perhaps some lingering moisture is left in
southern Hudspeth which could fuel a few showers/t-storms but
largely the remainder of the area will stay dry. Moisture from the
south attempts to push northward heading into Sunday but looks
like the best of the moisture is along the Int'l Border which
would be the best shot for storms if there's a lifting mechanism.
Some moisture gets pulled up to the area on Tuesday but high
pressure looks to rebuild over AZ/Vegas/SoCal area, shifting
recycled moisture over the area Wednesday and onward. So
basically, the work week can be described as low end t-storm
chances each day.
&&
.AVIATION...
(18Z TAFS)
Issued at 1124 AM MDT Sat Sep 13 2025
Showers and thunderstorms will persist through the remainder of
the afternoon and evening working west to east. Storm motions will
be generally southwesterly. Much of the activity will be away from
TAF sites by around 03Z. Can expect strong storms this afternoon
with isolated storms that will be capable of severe wind gusts
(58+ mph) and/or severe hail (1"+). Storms will be heavy rain
producers but the added wind shear will help them progress away
from an area helping with the flooding threat.
&&
.FIRE WEATHER...
Issued at 945 AM MDT Sat Sep 13 2025
Low fire danger for the week ahead as min RH values stay above
critical thresholds (lowlands: 20-35%, mountains: 35-60%). 20 foot
winds also stay below critical thresholds, generally 4-8 mph each
afternoon becoming calm and light overnight. Today will be the
last day for good areawide rain chances. Tomorrow and maybe into
Monday will be much quieter and drier with the best chances for
rain being along the Int'l Border. Tuesday and onward will
feature low end thunderstorm chances each afternoon with scattered
storms over the area mountains and isolated storms in the
lowlands.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 69 91 69 92 / 50 0 10 20
Sierra Blanca 61 85 60 85 / 70 20 10 50
Las Cruces 61 86 60 87 / 50 0 0 10
Alamogordo 60 85 60 87 / 50 0 0 10
Cloudcroft 44 64 44 67 / 50 10 10 30
Truth or Consequences 57 83 60 87 / 20 0 0 10
Silver City 53 78 55 82 / 10 0 0 10
Deming 59 88 60 90 / 50 0 0 10
Lordsburg 61 82 60 87 / 20 0 0 10
West El Paso Metro 68 87 68 90 / 50 0 10 20
Dell City 62 89 61 90 / 50 10 10 20
Fort Hancock 67 90 67 91 / 70 20 10 40
Loma Linda 61 82 62 83 / 40 10 10 30
Fabens 66 89 65 90 / 60 10 10 20
Santa Teresa 64 87 63 89 / 50 0 10 20
White Sands HQ 63 87 64 89 / 50 0 10 20
Jornada Range 59 85 60 87 / 40 0 0 20
Hatch 59 87 59 90 / 30 0 0 10
Columbus 63 87 62 90 / 50 0 0 10
Orogrande 60 84 59 87 / 40 0 10 20
Mayhill 50 77 49 77 / 50 10 10 30
Mescalero 48 76 48 78 / 50 10 10 20
Timberon 48 73 48 74 / 50 10 10 30
Winston 45 77 48 80 / 10 0 0 10
Hillsboro 54 84 57 87 / 20 0 0 10
Spaceport 56 83 57 86 / 30 0 0 10
Lake Roberts 46 79 49 82 / 10 0 0 10
Hurley 54 82 55 84 / 10 0 0 10
Cliff 55 85 56 87 / 10 0 0 10
Mule Creek 53 81 54 85 / 10 0 0 10
Faywood 55 81 57 83 / 20 0 0 10
Animas 61 85 60 87 / 30 0 0 10
Hachita 59 82 59 86 / 40 0 0 10
Antelope Wells 60 83 62 87 / 40 10 10 20
Cloverdale 59 79 60 82 / 40 10 0 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...37-Slusher
In the hours before
Special weather statement, Sep 13, 12:02 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service El Paso TX
102 PM MDT Sat Sep 13 2025
NMZ414-417-131930-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
102 PM MDT Sat Sep 13 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTERO COUNTY THROUGH 130
PM MDT...
At 102 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Timberon, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Otero
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3233 10565 3242 10571 3253 10553 3241 10542
TIME...MOT...LOC 1902Z 246DEG 16KT 3241 10561
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TSBSpecial weather statement, Sep 13, 1:12 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service El Paso TX
212 PM MDT Sat Sep 13 2025
NMZ404-405-132100-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
212 PM MDT Sat Sep 13 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GRANT AND WEST
CENTRAL HIDALGO COUNTIES THROUGH 300 PM MDT...
At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lordsburg, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lordsburg, Steins, Cotton City, Road Forks, Lordsburg Playa, Granite
Gap, Shakespeare, and Pyramid Mountains.
This includes Interstate 10 in New Mexico between mile markers 1 and
31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3225 10905 3244 10864 3232 10851 3205 10905
TIME...MOT...LOC 2012Z 235DEG 41KT 3226 10880
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TSBSpecial weather statement, Sep 13, 1:42 PM MST, 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
242 PM MDT Sat Sep 13 2025
NMZ408-409-132115-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
242 PM MDT Sat Sep 13 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SIERRA COUNTY
THROUGH 315 PM MDT...
At 242 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Miguel, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cuchillo, San Miguel, and Alamosa Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3314 10751 3328 10755 3334 10732 3316 10727
TIME...MOT...LOC 2042Z 264DEG 19KT 3323 10747
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TSBThunderstorm Wind, Grant
- When
- September 13, 2:20 PM MST to 2:25 PM MST
- Where
- Grant County, 10.9 mi E of Redrock
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.673, -108.543
The Burro Mountain RAWS recorded a peak gust of 69 mph.
Hail, Grant
- When
- September 13, 3:25 PM MST
- Where
- Grant County, 10.49 mi W of Silver City Meown Ar
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.201, -108.208
Hail up to one inch in diameter was reported in Gila Hot Springs.
Hail, Dona Ana
- When
- September 13, 4:55 PM MST
- Where
- Dona Ana County, 0.24 mi NNE of Strauss
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 31.873, -106.698
Hail up to one inch in diameter was reported near the National Weather Service Office in Santa Teresa.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Utah, September 13, 2025EF2 · 2 events
- Flash Flooding in Texas, September 13, 2025$210,000 · 3 events
- Tornado in Colorado, September 13, 2025EF1 · 1 event
- Flash Flood in Utah, September 13, 20251 injured · 1 event
- Flash Flooding in New Mexico, September 13, 20254 events
- Flood in Wisconsin, September 13, 2025$1,000 · 1 event
- Damaging Wind in South Dakota, September 13, 202561 kt wind · 1 event
- Hail in Illinois, September 13, 20251 in hail · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 13, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294676, 1294677, 1294680.